Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 92, NWS La Crosse, WI

July 24, 2006Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 24, 2006, 1:29 PM CDT for Taylor County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2006, 1:29 PM CDT (18:29 UTC)
Expired
Jul 24, 2006, 2:15 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Taylor County, WI

The radar

The La Crosse radar (KARX), 171 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 1:45 PM CDTTSTM WND DMG1 E Rib Lake, WITHREE TREES DOWN OVER THE HIGHWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 1:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 241829
SVRARX
WIC119-241915-
/O.NEW.KARX.SV.W.0092.060724T1829Z-060724T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
129 PM CDT MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 215 PM CDT

* AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR THE MONDEAUX FLOWAGE...OR ABOUT 17 MILES
  NORTHWEST OF MEDFORD...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS D AND N AND KATHRYN LAKE AROUND 130 PM...
  ESADORE LAKE AROUND 135 PM...
  MEDFORD AND WESTBORO AROUND 145 PM...
  RIB LAKE AND CAMP FOREST SPRING AROUND 155 PM...
  HIGHWAY M AND JOE MARTIN ROAD AND WOOD LAKE AROUND 210 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4538 9074 4521 9074 4512 9041 4513 9006
      4538 9005

$$

BINAU
4 follow-up statements
000 
WWUS53 KARX 241848
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
147 PM CDT MON JUL 24 2006

WIC119-241915-
/O.CON.KARX.SV.W.0092.000000T0000Z-060724T1915Z/
TAYLOR WI-
147 PM CDT MON JUL 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHERN TAYLOR COUNTY...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR WESTBORO...OR 15 MILES NORTH OF 
MEDFORD...MOVING SOUTHEAST AT 25 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY M AND JOE MARTIN ROAD AND WOOD LAKE AROUND 155 PM...
  GOODRICH AROUND 200 PM...

RADAR ALSO INDICATED THUNDERSTORMS INCREASING IN INTENSITY OVER THE 
FAR NORTHWEST PORTIONS OF TAYLOR COUNTY...WEST OF JUMP RIVER. THESE 
STORMS WILL ALSO MOVE SOUTHEAST ACROSS NORTHERN TAYLOR COUNTY 
THROUGH 215 PM.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4538 9074 4521 9074 4512 9041 4513 9006
      4538 9005

$$

BINAU
000 
WWUS53 KARX 241855
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT MON JUL 24 2006

WIC119-241915-
/O.CON.KARX.SV.W.0092.000000T0000Z-060724T1915Z/
TAYLOR WI-
153 PM CDT MON JUL 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHERN TAYLOR COUNTY...

LAW ENFORCEMENT REPORTED THREE TREES DOWN ACROSS A ROAD NEAR RIB 
LAKE AT 153 PM CDT. 

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CAMP FOREST SPRING...OR 15 MILES NORTH OF MEDFORD...MOVING EAST
AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY M AND JOE MARTIN ROAD AROUND 200 PM...
  WOOD LAKE AND GOODRICH AROUND 205 PM...

ANOTHER SEVERE THUNDERSTORM WAS DEVELOPING WEST OF JUMP RIVER IN 
NORTHWEST TAYLOR COUNTY...AND WILL AFFECT AREAS FROM JUMP RIVER TO 
HANNIBAL.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4538 9074 4521 9074 4512 9041 4513 9006
      4538 9005

$$

BINAU
000 
WWUS53 KARX 241904
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 PM CDT MON JUL 24 2006

WIC119-241915-
/O.CON.KARX.SV.W.0092.000000T0000Z-060724T1915Z/
TAYLOR WI-
201 PM CDT MON JUL 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHERN TAYLOR COUNTY...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
3 MILES NORTHEAST OF RIB LAKE...OR 20 MILES NORTHEAST OF 
MEDFORD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY M AND JOE MARTIN ROAD AND WOOD LAKE AROUND 210 PM...
  GOODRICH AROUND 215 PM...

ANOTHER SEVERE THUNDERSTORM IN FAR NORTHWEST TAYLOR COUNTY HAS 
PRODUCED QUARTER SIZED HAIL ON THE RUSK AND TAYLOR COUNTY LINE NEAR 
SHELDON AT 155 PM CDT. THIS STORM WILL AFFECT AREAS BETWEEN JUMP 
RIVER AND HANNIBAL...TOWARDS PERKINSTOWN.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4538 9074 4521 9074 4512 9041 4513 9006
      4538 9005

$$

BINAU
000 
WWUS53 KARX 241916
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT MON JUL 24 2006

WIC119-241925-
/O.EXP.KARX.SV.W.0092.000000T0000Z-060724T1915Z/
TAYLOR WI-
215 PM CDT MON JUL 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TAYLOR COUNTY EXPIRES
AT 215 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER 
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER. HOWEVER...CONDITIONS 
ARE RIPE FOR THE CONTINUED DEVELOPMENT OF THUNDERSTORMS ACROSS THE 
AREA...SOME OF WHICH COULD QUICKLY BECOME SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN
POSSIBLE. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR 
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION...AND 
POSSIBLE FUTURE WARNINGS.

LAT...LON 4538 9074 4521 9074 4512 9041 4513 9006
      4538 9005

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:35 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 24, 10:35 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1035 AM CDT MON JUL 24 2006

.UPDATE...CURRENT GOES WATER VAPOR LOOPS INDICATING AN ORGANIZED
SHORTWAVE TROUGH NEAR KFAR MOVING SOUTHEAST TOWARD THE FORECAST
AREA. THIS HAS ORGANIZED A SHOWER AREA WITH CG LIGHTNING
ACTIVITY OVER THE LAST FEW HOURS. MEANWHILE...THE LATEST SURFACE
ANALYSES FROM 13/14Z INDICATE A CONVERGENCE FRONTAL BOUNDARY
ASSOCIATED WITH SYSTEM OVER QUEBEC DRAGGING SOUTH INTO NRN WI/MN
ALONG A KPBH-KRPD-KSTC LINE. KDLH RADAR SHOWS ECHOES ON AND NORTH OF
THIS BOUNDARY WITH CG ACTIVITY TOO. 12Z RUC INDICATES THIS FRONT WILL
BE SUPPORTED BY 850MB THETA-E CONVERGENCE LATER THIS AFTERNOON NEAR
I-90. INSTABILITY IS GROWING IN CLEAR SKIES WITH A MOISTURE POOL
ALONG THE FRONT OF 65-70F DEWPOINTS. LAPS DATA SHOWING AROUND
1000J/KG OF MLCAPE AHEAD OF FRONT KEAU-KMDZ AND MORE HEATING ON THE
WAY. DEWPOINTS SHOULD POOL ALONG THE FRONT AND THIS POOL WILL DROP
SOUTH TODAY SO 67-70F WILL BE FOUND ALONG I-90 AND NORTH.

OVERALL...WITH SHORTWAVE TROUGH RIDING THE POLEWARD SIDE OF A WEAK
UPPER LEVEL SPEED MAX MOVING RIGHT AT THE FORECAST AREA....THE
FRONTAL POSITION TO BE JUST NORTH OF I-90 BY LATER AFTERNOON...AND
INSTABILITY THAT SHOULD BE AROUND 2000 J/KG MLCAPE WILL PROVIDE UPPER
FORCING...SURFACE TRIGGER...AND ENERGY FOR ENHANCED STORM COVERAGE
LATER THIS AFTERNOON AND EARLY EVENING. HAVE INCREASED THE CHANGE
FOR RAIN TO 40/50 BUT MAY NEED TO INCREASE THIS AGAIN BASED ON
EARLY AFTERNOON DEVELOPMENTS.

SEVERE THREAT...WITH THE INSTABILITY...HAIL AND WIND WILL BE THE
THREATS AS MIDSHIFT ADVERTISED. THE WIND SHEAR IS STILL IN THE VERY
LOW-LEVELS AND NOT DEEP SUPERCELL SHEAR. THE 0-3KM SHEAR TO ORGANIZE
THE COLD POOL IS MODERATE SO THIS COULD PROVIDE BRIEF MULTICELL
ORGANIZATION. THE BEST ORGANIZATION MAY COME FROM THE SHORTWAVE
TROUGH WHICH COULD PROVIDE AN ORGANIZED LINE MODE IN
HIGH INSTABILITY...POSSIBLY ENHANCING THE WIND THREAT. OUTLIER
MODES...POSSIBLY A SPIN UP TORNADO ON THE FRONT IF UPDRAFTS CAN TAP
THE LOW-LEVEL HELICITY PRESENT AND PERSIST. IF THE BOUNDARY
SLOWS/STOPS OVER THE FORECAST AREA...NON-SUPERCELL TORS COULD BE A
THREAT. HOWEVER...THIS SEEMS MUCH LESS LIKELY FOR TODAY.

TIMING...LATER THIS AFTERNOON NORTH OF I-90 WILL BE THE MAIN
THREAT...SLOWLY SHIFTING SOUTH/EAST WITH SHORTWAVE IN THE EARLY
EVENING. LEADING EDGE OF SHORTWAVE WILL BE ON A WABASHA-TAYLOR LINE
AROUND 5 PM.

UPDATE SENT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BAUMGARDT
Hazardous weather outlook, Jul 24, 12:02 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
1202 PM CDT MON JUL 24 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1202 PM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

INSTABILITY CONTINUES TO GROW ACROSS THE AREA THIS AFTERNOON AND A
COLD FRONT WAS LOCATED FROM RHINELANDER WISCONSIN TO MINNEAPOLIS
MINNESOTA AT 12 PM. THIS COLD FRONT WILL CONTINUE TO MOVE SOUTH TO
AROUND THE I-90 CORRIDOR BY LATE AFTERNOON /5-6 PM/. THIS FRONT WILL
BE THE TRIGGER AND FOCUS FOR THUNDERSTORM ACTIVITY. WINDS ALOFT ARE
NOT OVERLY FAVORABLE...BUT SOME OF THESE STORMS WILL LIKELY BECOME
SEVERE BECAUSE OF THE INSTABILITY THIS AFTERNOON AND EVENING. THE
STORMS WILL TRY TO PRESS SOUTH INTO NORTHEAST IOWA AND SOUTHWEST
WISCONSIN DURING THE EARLY TO MID-EVENING...HOWEVER CONFIDENCE IS
LOWER ON HOW FAR SOUTH THE FRONT AND STORMS WILL REACH BEFORE
STALLING. STORM INTENSITY WILL WEAKEN AFTER SUNSET.

LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...WITH THE GREATEST THREAT
OF SEVERE STORMS NEAR THE FRONTAL BOUNDARY. THIS IS MAINLY NORTH OF
A MASON CITY IOWA TO BOSCOBEL WISCONSIN LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE UPPER LEVEL DISTURBANCES ARE EXPECTED TO MOVE ACROSS THE
UPPER MIDWEST TUESDAY THROUGH THURSDAY. IN ADDITION...THE FRONTAL
BOUNDARY IS EXPECTED TO BE IN OR NEAR THE AREA PROVIDING A TRIGGER
FOR THUNDERSTORMS. DEPENDING ON WHERE THE FRONT MAY BE...HOW MUCH
INSTABILITY WILL BE AVAILABLE AND THE STRENGTH OF THE DISTURBANCES
AND WINDS ALOFT...THERE MAY BE A SEVERE THREAT WITH SOME OF THE
STORMS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND THIS EVENING.
THE APPROXIMATE WINDOWS OF SPOTTER ACTIVATION ARE...

NORTH OF HIGHWAY 10 IN WISCONSIN...2 PM TO 7 PM...
ALONG THE I-90 CORRIDOR...4 PM TO 9 PM...
EXTREME NORTHEAST IOWA AND WISCONSIN RIVER VALLEY...6 PM TO 10 PM.

ADDITIONAL SPOTTER ACTIVATIONS MAY BE NEEDED AT TIMES FROM TUESDAY
THROUGH THURSDAY...BUT THE DETAILS OF THIS ARE LESS CERTAIN.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/MW/BAUMGARDT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:39 PM CDTSevere Thunderstorm WarningARXTaylor25 min
Jul 24, 3:01 PM CDTSevere Thunderstorm WarningARXClark44 min
Jul 24, 3:46 PM CDTSevere Thunderstorm WarningARXClark44 min
Jul 24, 4:30 PM CDTSevere Thunderstorm WarningARXClark45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.